Rare reaction to medication causes teen to “burn from the inside out”

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

ORANGE, Calif. (KABC) – A California woman is in intensive care after having an allergic reaction to medication that caused her body to “burn from the inside out.”

Yaasmeen Castanada, 19, suffered a life-threatening allergic reaction called Stevens-Johnson Syndrome.

“It can be considered a burn from the inside out because of mucosal involvement,” Dr. Lawrence Matt told KABC.

It all started when Castanada took a friend’s medication because she was feeling sick on Thanksgiving.

Less than 24 hours later, she was hospitalized and on a ventilator.

“Heartbreaking, just unreal. Just watching your daughter burn in front of you, literally burn in front of you,” said Laura Corona, Castanada’s mother.

Her family says this should serve as a warning to others to not share medication and to always be tested to find out your exact allergies.

See a mistake? Report a typo here.